Alert archive / Wisconsin / Beach Hazards Statements in 2024

Beach Hazards Statement 9, NWS Green Bay, WI

August 23, 2024Door County, Wisconsin

NWS Green Bay, WI issued this beach hazards statement at Aug 23, 2024, 3:42 AM CDT for Door County, Wisconsin. It took effect at Aug 23, 2024, 4:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Aug 23, 2024, 3:42 AM CDT (08:42 UTC)
In effect from
Aug 23, 2024, 4:00 PM CDT
Expired
Aug 24, 2024, 1:00 AM CDT
In force
9 hr
Issued by
NWS Green Bay, WI

County Door County, WI

The radar

The Green Bay radar (KGRB), 71 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2024-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2024-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WHUS43 KGRB 230842
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
342 AM CDT Fri Aug 23 2024

WIZ022-231645-
/O.NEW.KGRB.BH.S.0009.240823T2100Z-240824T0600Z/
Door-
342 AM CDT Fri Aug 23 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE THIS AFTERNOON 
THROUGH LATE TONIGHT...

* WHAT...High waves and strong currents expected.

* WHERE...Beaches along Lake Michigan on the east side of Door 
  County.

* WHEN...From late this afternoon through late tonight.

* IMPACTS...Dangerous swimming conditions are expected. Strong 
  currents can pull swimmers into deeper water and high waves 
  can sweep people off piers.

* ADDITIONAL DETAILS...Several beaches that will be most 
  susceptible to the dangerous swimming conditions include... 
  Rock Island State Beach, Baileys Harbor beaches and Whitefish 
  Dunes Beach in Door County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
Kieckbusch
3 follow-up statements
224 
WHUS43 KGRB 231552
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
1052 AM CDT Fri Aug 23 2024

WIZ022-240000-
/O.CON.KGRB.BH.S.0009.240823T2100Z-240824T0600Z/
Door-
1052 AM CDT Fri Aug 23 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 4 PM CDT THIS
AFTERNOON THROUGH LATE TONIGHT...

* WHAT...High waves and strong currents expected.

* WHERE...Beaches along Lake Michigan in Door County.

* WHEN...From 4 PM CDT this afternoon through late tonight.

* IMPACTS...Dangerous swimming conditions are expected. Strong 
  currents can pull swimmers into deeper water and high waves 
  can sweep people off piers.

* ADDITIONAL DETAILS...Several beaches that will be most 
  susceptible to the dangerous swimming conditions include... 
  Rock Island State Beach, Baileys Harbor beaches and Whitefish 
  Dunes Beach in Door County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
297 
WHUS43 KGRB 232155
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
455 PM CDT Fri Aug 23 2024

WIZ022-240600-
/O.CON.KGRB.BH.S.0009.000000T0000Z-240824T0600Z/
Door-
455 PM CDT Fri Aug 23 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 AM CDT
SATURDAY...

* WHAT...High waves and strong currents expected.

* WHERE...Beaches along Lake Michigan in Door County.

* WHEN...Until 1 AM CDT Saturday.

* IMPACTS...Dangerous swimming conditions are expected. Strong 
  currents can pull swimmers into deeper water and high waves 
  can sweep people off piers.

* ADDITIONAL DETAILS...Several beaches that will be most 
  susceptible to the dangerous swimming conditions include... 
  Rock Island State Beach, Baileys Harbor beaches and Whitefish 
  Dunes Beach in Door County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
990 
WHUS43 KGRB 240306
CFWGRB

Coastal Hazard Message
National Weather Service Green Bay WI
1006 PM CDT Fri Aug 23 2024

WIZ022-240600-
/O.CON.KGRB.BH.S.0009.000000T0000Z-240824T0600Z/
Door-
1006 PM CDT Fri Aug 23 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 1 AM CDT
SATURDAY...

* WHAT...High waves and strong currents expected.

* WHERE...Beaches along Lake Michigan in Door County.

* WHEN...Until 1 AM CDT Saturday.

* IMPACTS...Dangerous swimming conditions are expected. Strong 
  currents can pull swimmers into deeper water and high waves 
  can sweep people off piers.

* ADDITIONAL DETAILS...Several beaches that will be most 
  susceptible to the dangerous swimming conditions include... 
  Rock Island State Beach, Baileys Harbor beaches and Whitefish 
  Dunes Beach in Door County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this beach hazards statement went out at Aug 23, 3:18 AM CDT, 24 minutes earlier. Its key messages:

  • There is a chance of thunderstorms across northern WI through Saturday, but severe storms are not expected.
  • Temperatures will remain above average through the middle of next week. Monday looks to be the warmest day, with highs in the mid 80s to low 90s. Heat indices in the mid to upper 90s will be possible.
  • Next chances for scattered rain/storms arrive Monday afternoon. Monitoring the potential for some stronger storms.
Area forecast discussion, Aug 23, 3:18 AM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
318 AM CDT Fri Aug 23 2024

Forecast discussion for routine morning forecast issuance

.KEY MESSAGES...

- There is a chance of thunderstorms across northern WI through
  Saturday, but severe storms are not expected.

- Temperatures will remain above average through the middle of
  next week. Monday looks to be the warmest day, with highs in
  the mid 80s to low 90s. Heat indices in the mid to upper 90s
  will be possible.

- Next chances for scattered rain/storms arrive Monday afternoon.
  Monitoring the potential for some stronger storms.

&&

.DISCUSSION...
Issued at 317 AM CDT Fri Aug 23 2024

Short Term...Today...Tonight...and Saturday

A combination of 825-700 mb WAA, a short-wave trough, LFQ of a
70-80 kt upper jet and weak elevated instability within a 850 mb
thermal ridge was producing an area of showers and embedded
thunderstorms across north central WI early this morning. Expect
this convection to shift east and exit far NE WI toward daybreak.
Look for small chances of showers and storms to continue across
northern WI through Saturday, as weak short-wave energy brushes
through the area, a weak boundary persists, and an instability
axis resides. Precise timing and areal coverage will be tough to
pinpoint, and despite the current dry forecast farther south,
there is potential for a few stray showers. There will be
potential for fog late tonight into early Saturday morning,
mainly over north central and parts of far NE WI.

South to southwest winds will pick up this afternoon, and continue
for some lakeshore locations into the evening. A Small Craft
Advisory has been issued for Lake Michigan from Sturgeon Bay to
Washington Island from 21z/Fri-06z/Sat, and Beach Hazards
Statement is in effect for Door County for the same time.

Highs will be in the middle 70s to around 80 today, and lower to
middle 80s (slightly cooler lakeside) on Saturday. Lows tonight
should be in the middle 50s to lower 60s.

Long Term...Saturday Night Through Thursday

Confidence is increasing in heat being a concern later this
weekend and into the beginning of next week as highs surge into
the low 90s across central Wisconsin. Heat indices in the mid to
upper 90s may be in the realm of possibility as models advertise
surface dewpoints in the mid 70s. Next chances for rain/storms
will then accompany a cold frontal passage Monday evening into
Tuesday morning.

Temperatures... Expect summer weather to make a rude comeback
through early next week as a heat ridge settles in over the
Midwest. Persistent warm and moist southerly flow will result in
850 mb temperatures climbing into the low to mid 20s Celsius.
Combined with large-scale subsidence under the ridge, surface
temperatures are now expected to reach the low 90s across central
Wisconsin Monday afternoon. Given a strong/consistent signal for
dewpoints in the low to mid 70s, would venture to say that heat
indices approaching 100 degrees would not be out of the question
during this time. Consequently, portions of central Wisconsin to
the Fox Valley are now under a major risk for heat-related impacts
on Monday. As the ridge axis moves over the Great Lakes mid-week,
ensemble consensus is still up in the air on whether or not
impactful heat will linger into Tuesday. This is largely due to
timing differences about how quickly the ridge breaks down as an
embedded shortwave propagates across the upper Mississippi Valley.
Regardless, expect temperatures to drop down to near normal by
the end of next week.

Rain/storm chances... Next chances for scattered rain/storms are
expected to arrive Monday afternoon and evening as the
aforementioned heat and humidity maximize instability ahead of an
approaching cold front. Current thinking is that timing of the
front will play a role in how strong storms are able to get. Although
it is still too soon to pinpoint severe weather potential, CAPEs
exceeding 2,000 J/kg combined with appreciable deep layer shear
hint at the possibility for some organized storms. Inverted V
soundings and steep mid-level lapse rates would indicate wind and
hail threats. This being said, SPC has highlighted portions of
central to north-central Wisconsin under a Day 5 15% severe
weather risk. Will continue to monitor as we get closer to Monday.

&&

.AVIATION...for 06Z TAF Issuance
Issued at 1043 PM CDT Thu Aug 22 2024

An upper level disturbance could produce scattered showers or
thunderstorms mostly north of a CWA to MNM line overnight into
Friday morning. Otherwise VFR conditions are expected through
Friday night with increasing middle and high clouds.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement from this afternoon through late tonight
for WIZ022.
&&

DISCUSSION.....Kieckbusch/Goodin
AVIATION.......Kurimski
Hazardous weather outlook, Aug 23, 3:35 AM CDT, 7 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
335 AM CDT Fri Aug 23 2024

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-240845-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
335 AM CDT Fri Aug 23 2024

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

A few thunderstorms will be possible across northern Wisconsin
through the period, but severe weather is not expected.

Hazardous swimming conditions due to high waves and strong
currents are anticipated on eastern Door County beaches late this
afternoon and evening. A Beach Hazards Statement is in effect.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a small chance of thunderstorms across northern
Wisconsin on Saturday.

Thunderstorms will be possible Monday afternoon through Tuesday
morning. We are monitoring the potential for strong to severe
storms, as a very unstable air mass will be in place.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-240845-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
335 AM CDT Fri Aug 23 2024

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Conditions hazardous to small craft are expected on Lake Michigan
from Sturgeon Bay to Washington Island late this afternoon and
evening, due to gusty south southwest winds and building waves.

Isolated thunderstorms are possible at times north of Sturgeon
Bay.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storms may be possible at times Monday and Tuesday. Any storm may
pose a threat to mariners.

Kieckbusch/Goodin

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:37 AM CDTSmall Craft AdvisoryGRB21 hr
Aug 23, 7:55 AM CDTSpecial Weather StatementGRBVilas50 min

Nearby

Beach Hazards Statements in Wisconsin, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.